Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Quitting Zoloft (Sertraline) Is a Challenge

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (51 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I quit Zoloft after nine years and suffered horrendous withdrawal symptoms: nausea, brain zaps, vertigo, headaches, digestive problems and numbness and tingling in my hands, feet and face.

I'm writing to let others know that withdrawal does get better, even on days when you think you cannot possibly survive one more hour of feeling so sick. If I had known at the start what it would take to wean off this antidepressant, I would never have taken it.

The symptoms were horrible for a full two weeks. The third week, I felt a bit better each day, and after that I improved quickly. I still have an occasional brain zap or wave of vertigo, but for the most part I'm back to normal. My sex drive, energy levels and mood have all improved tremendously.

A. Many antidepressants such as duloxetine (Cymbalta), escitalopram (Lexapro), paroxetine (Paxil), sertraline (Zoloft) and venlafaxine (Effexor) can trigger unpleasant symptoms if discontinued abruptly. Patients should be warned about this complication. Neither the manufacturers nor the FDA offers doctors much guidance on how to help their patients phase off such drugs gradually.

We are sending you our Guide to Dealing with Depression for more information on the pros and cons of antidepressants, details on discontinuing and non-drug approaches to managing this disorder.

Thanks for sharing your experience. We hope others won't have to suffer as much as you have. Those who prefer natural approaches to depression may wish to listen to our helpful interview on Mental Health Naturally with Dr. Tieraona Low Dog of the University of Arizona Integrative Medicine Center.

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (51 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

I had no problem stopping my Zoloft. But I did get a reduced dose from the
Doc, then after several months cut that in half. After 2 weeks took one every other day for two more weeks then stopped altogether.
Gradual, weaning off worked fine.

I also took Zoloft for about as many years. However, by weaning slowly, I was able to get off it with few if any of the expected symptoms. I started by taking one every other day for a couple of weeks, then one every third day, etc. In about six weeks, I was off.

The journey would have been less traumatic if doses of minerals and B vitamins had been taken during the withdrawal period. Wouldn't have stopped it but eased it a bit.

Interesting article about zoloft, it is not a problem yet, but prednisone is, I tried to go off it a mg at time, it was hell, I gave up, d

I take so many pills I don't know who I am anymore so I want to cut down. I've been on Zoloft 200mg for many years. I've started taking 175mg for a week now and I don't have any problems yet. When I first started taking Zoloft my doctor told me it would take time to build up to it's full strength. Is the reverse true? How long will it take to decrease it's strength?
joan+20

I started the quitting process in December 2012 when I was on 100 mg zoloft. About 3 months later now I am on 12.5 mg and because I'm going very slowly I haven't experienced any withdrawal symptoms like you explain. I still get very vivid dreams but that's about it. I need 4 to 6 weeks more.

I have been on Zoloft for about 2 years. I have tried several different types of SSRI medications since experiencing my first bout of anxiety at 14 years of age.
I'm now 24 years (female) and with an ok from my Dr, I have decided to stop taking Zoloft now that I'm feeling more stable and now rely on Ativan when I experience an highly anxious moment.

I was on 100mg for about 1 year, then 125mg for 4 months before my doctor decided to increase my dosage to 150mg when I was in a very high stress work environment, triggering frequent panic attacks and depression.
It was about 2 months ago when I started to ween off my 150mg dose of Zoloft - I had actually run out of 50mg's and just started taking 100mg - withdrawal symptoms weren't all that bad an I thought that I would stick it out for a month to see how it went. Then after a month, I went down to 75mg - stayed there for a month - experiencing the worst nausea I have ever had. Worse than the flu. This lasted for about 1 week before headaches and moodiness kicked in for another two weeks - then I had one week of complete bliss without any symptoms at all.

I had made it through what I thought was the worse withdrawal symptoms ever - I was NOT looking forward to going down another 25mg (to what is now my 50mg dosage) for the next month. I'm on day 3 of 50mg, experiencing intense dreams, brain zaps, head rushes, dizziness, intense/frequent headaches and drowsiness/laziness, But I'm ok! I try not to drive because with every shoulder check comes intense dizziness.

With anyone with a super sensitive system like mine, I would definitely advise you consult your doctor before you decide to quit taking Zoloft. Have them work with you on decreasing from a high dose to a low-to-no dose very slowly. What's the rush?

stopped taking sertraline myself. still in the phase of withdrawal side effects.
these are as follows-
• nausea • • liquid ass • • vomitting • • lightheaded spurs • • brain zaps • • trembling • • irregular sleep pattern • • hot sweats to cold chills • • increased appetite •

currently at third week of fully annihilating sertraline 100mg from my daily intake without cutting down.
my advise to those quitting.
from dosage 200, drop to 150mg for 1 whole week.
from dosage 150, drop to 100mg for 10 days.
from dosage 100, drop to 50/75mg for 2 weeks.
from dosage 50/75. drop to 25mg for 3 weeks.
from dosage 25, completely stop medication.

doing it this way if you have been on the medication for 1 year or more is advisable.
some symptoms will occur. however there is a very strong possibility there wont be disturbances in sleeping pattern and no vomitting, with reduced chances of diahhrea.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.